Anemia and Chemotherapy
Chemotherapy can damage your body’s ability to make red blood cells, so body tissues do not get enough oxygen, a condition called anemia. People who have anemia may feel very weak or tired, dizzy, faint, or short of breath, or may feel that their hearts are beating very fast.
Infection and Chemotherapy
To reduce your risk for infection, avoid people who are sick with contagious illnesses, including colds, the flu, measles, or chickenpox.
Neutropenia: A Vulnerable Time for Infections
Neutropenia is a condition in which the body has a very low number of white blood cells. Because white blood cells attack harmful bacteria, viruses, and fungi, neutropenia increases the risk for infections.
Hair Loss and Chemotherapy
People often choose to wear wigs, scarves, or hats while or after losing their hair. If this is what you would like to do, pick them out ahead of time and start wearing them before your hair is completely gone.
Skin/Nails and Chemotherapy
Chemotherapy can affect both the skin and nails. It may cause an increased sensitivity to the sun as well as redness, rashes, itching, peeling, dryness, or acne. Nails may become darkened, yellow, brittle, or cracked, and may also develop vertical lines or ridges.
Appetite / Taste Changes and Chemotherapy
Treatment for cancer, as well as the cancer itself, can affect your sense of taste or smell. You may find that many foods seem to have less taste. Other foods, especially meat or other high-protein foods, may taste bitter or metallic.
Nausea/Vomiting and Chemotherapy
After receiving a few treatments, some patients feel nausea and begin vomiting in anticipation of the next treatment. The reaction is usually caused by something related to the treatment, like the smell of alcohol or the sight of a medical uniform.
Diarrhea and Chemotherapy
Your physician may prescribe a medication to control your symptoms, and/or, if symptoms persist, you may need fluid replacement intravenously (IV). It is possible to replace these fluids intravenously on an outpatient basis. When you are having chemotherapy, you should not take any over-the-counter medications for diarrhea without first consulting your physician.
Constipation and Chemotherapy
Be sure to drink plenty of fluids to help loosen the bowels. If you do not have mouth sores, try warm and hot fluids, including water, to help provide relief from constipation symptoms.
Managing Mucositis in Children
Mucositis can be a very troublesome and painful side effect of chemotherapy. Common symptoms include diarrhea and abdominal cramping or tenderness.